Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 2:05 AM CDT for Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 25 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 2:05 AM CDT (07:05 UTC)
- Expired
- Aug 26, 2018, 2:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 2:10 AM CDT | HAIL 1.5 | Davenport, ND | PUBLIC REPORT OF HAIL DAMAGE TO HOME WINDOWS AND DENTS IN CAR. TIME ESTIMATED BASED ON RADAR. |
| Aug 26, 2:10 AM CDT | HAIL 2.5 | Davenport, ND | PUBLIC REPORTS 2 - 2.5 INCH HAIL WITH DAMAGE TO CAR AND BARN. RELAYED THROUGH LOCAL MEDIA, TIME ESTIMATED BASED ON RADAR. |
| Aug 26, 2:21 AM CDT | HAIL 1.5 | 4 S Horace, ND | PUBLIC REPORTED 1.5 INCH HAIL. TIME ESTIMATED BY RADAR. |
| Aug 26, 2:30 AM CDT | HAIL 1.5 | Hickson, ND | PUBLIC REPORTS GOLF BALL TO PINGPONG SIZED HAIL WITH CRACKED CAR WINDSHIELD. RELAYED THROUGH LOCAL MEDIA, TIME ESTIMATED BASED ON RADAR. |
| Aug 26, 2:35 AM CDT | HAIL 1 | Comstock, MN | PUBLIC CALLED IN WITH REPORT OF STEADY NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
690 WUUS53 KFGF 260705 SVRFGF MNC027-167-NDC017-077-260730- /O.NEW.KFGF.SV.W.0142.180826T0705Z-180826T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 205 AM CDT SUN AUG 26 2018 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southwestern Clay County in northwestern Minnesota... Northwestern Wilkin County in west central Minnesota... Southeastern Cass County in southeastern North Dakota... North central Richland County in southeastern North Dakota... * Until 230 AM CDT. * At 205 AM CDT, a severe thunderstorm was located over Davenport, or 17 miles southwest of Fargo, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Kindred around 210 AM CDT. Horace around 220 AM CDT. Wild Rice, Oxbow and Hickson around 225 AM CDT. Rustad, Comstock and Sabin around 230 AM CDT. Other locations impacted by this severe thunderstorm include Moorhead Airport. This includes the following highways... Interstate 29 between mile markers 46 and 62. Interstate 94 in Minnesota between mile markers 7 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4666 9726 4682 9723 4685 9654 4655 9660 TIME...MOT...LOC 0705Z 271DEG 36KT 4673 9711 HAIL...1.00IN WIND...<50MPH $$ AM
1 follow-up statement
592 WWUS53 KFGF 260719 SVSFGF Severe Weather Statement National Weather Service Eastern ND/Grand Forks ND 219 AM CDT SUN AUG 26 2018 MNC027-167-NDC017-077-260730- /O.CON.KFGF.SV.W.0142.000000T0000Z-180826T0730Z/ Clay MN-Wilkin MN-Cass ND-Richland ND- 219 AM CDT SUN AUG 26 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND COUNTIES... At 219 AM CDT, a severe thunderstorm was located over Horace, or 11 miles south of Fargo, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Wild Rice, Oxbow and Hickson around 225 AM CDT. Rustad, Comstock and Sabin around 230 AM CDT. Other locations impacted by this severe thunderstorm include Moorhead Airport. This includes the following highways... Interstate 29 between mile markers 46 and 62. Interstate 94 in Minnesota between mile markers 7 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4662 9701 4682 9707 4685 9654 4655 9660 TIME...MOT...LOC 0719Z 271DEG 36KT 4673 9690 HAIL...1.00IN WIND...<50MPH $$ AM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 11:44 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 25, 11:44 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1144 PM CDT Sat Aug 25 2018 .UPDATE... Issued at 1144 PM CDT Sat Aug 25 2018 Made some more adjustments to POPs/weather to reflect current radar trends. Storms have been riding from the James into the Sheyenne River Valley, right along the tight MU CAPE gradient. Although there is still some elevated instability and plenty of deep layer shear, storms have been weakening as they move east. Will continue to keep chance POPs going. After this complex moves off, some of the CAMs bring in some more showers across our southern counties during the mid to late morning time frame. Included some very low POPs for this possibility but did not get too excited as many of the CAMs have been overdoing showers and storms tonight. Otherwise the better chances for severe weather look to be Sunday evening. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 25 2018 Not much has changed from the thoughts listed on the previous forecast discussion. The main challenge for this part of the forecast is thunder chances. As for right now, the cold front has moved to a Hallock to Grand Forks to Valley City line. There is some elevated convection in the Devils Lake region, which is behind the surface cold front. With surface temperatures around 80 and dew points in the mid 60s along and ahead of the front, MLCAPE values have risen into the 1500-2000 J/kg range. Effective shear is decent ahead of the front as well. Think the main question is what will be the kicker. Really don't see a nice wave in the water vapor imagery. If storms can get going, they should have plenty to sustain themselves. High resolution models really do not form much activity along the surface boundary, but do show hit and miss activity all night long behind the surface boundary. Therefore have tried to message the event as a few strong to severe storms are possible, but more likely it will be hit and miss showers and weaker storms which will last through the evening and overnight hours...mainly north of a line from Valley City to Fargo to Park Rapids. This activity will not bring widespread rain to the area, rather it will be more localized. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 25 2018 For Sunday evening overnight into early Monday, showers and thunderstorms are expected to spread eastward across North Dakota and into northern Minnesota. As a robust low pressure system propagates through the Northern Plains, a warm front will drape west to east across the forecast area. With high temperatures in the 70s to middle 80s and dew points in the upper 60s to middle 70s, moderate to strong instability will develop in southeast ND and the northwest quarter of MN along and south of this front Sunday afternoon. Deterministic models differ on the exact placement of the front and strength of daytime destabilization, but there is good agreement on the presence of strong effective bulk shear in the region. A favorable shear profile and moderate instability combine with a shortwave pushing through central ND to trigger initial organized cell development along the front Sunday evening in central to southern ND. Large hail, damaging winds, tornadoes, and heavy rainfall rates are all possible with this initial activity. As Sunday evening progresses, this activity will likely develop into a complex of storms, perhaps linear in nature, as a strong low level jet kicks in. Thus severe threat is expected to persist overnight as this complex moves through eastern ND and the northwest quarter of MN. Precipitable water values in the 1.5 to 2.0 inch range and favorable strong dynamics suggest potential for localized heavy rainfall rates. At this time, the greatest amounts of rain are expected for the northern half of the Red River Valley and adjacent areas eastward in northern MN. Assuming a larger complex of storms does develop, a broad area of an inch or two of rain is possible, with isolated locations receiving storm total amounts of several inches. Another round of rain will be possible Tuesday as another shortwave trough aloft moves quickly through the Northern Plains. With poor model agreement regarding this disturbance, there is lower confidence in the precise timing/locations of this additional rainfall, but with little to no instability, do not see potential for severe weather at this point. Behind Sunday's system, temperatures will fall to below normal values with highs in the 60s to lower 70s for Monday and Tuesday. Then a warming trend develops for the second half of the week, with additional rain chances moving back in for Friday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1144 PM CDT Sat Aug 25 2018 Most TAF sites are VFR except for some MVFR ceilings at KBJI. Thunderstorms have been moving near KGFK and KFAR and will continue for the next few hours with VCTS. Some VCSH will be possible after that although there is some uncertainty. Cloud decks will be rather chaotic through tomorrow morning with convection going on and a frontal boundary near the area. Still, have mostly VFR with some slightly lower decks at KBJI. More thunderstorms will be moving in late in the period. Winds will be light and variable or light northeasterly, picking up from the east later on Sunday. Some speeds in the 12 to 18 kt range with even a few higher gusts will be possible. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...JR
Hazardous weather outlook, Aug 25, 1:18 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 118 PM CDT Sat Aug 25 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 118 PM CDT Sat Aug 25 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are possible late this afternoon into tonight. The main hazards from any severe storms will be one inch hail and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of severe weather is possible Sunday afternoon and evening. Any severe storms that develop will be capable of all hazards, including tornadoes. Additional rounds of thunderstorms will be possible on Tuesday and Friday of next week, but severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 26, 12:44 AM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1244 AM CDT SUN AUG 26 2018 NDZ038-039-260645- Barnes ND-Cass ND- 1244 AM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND CENTRAL BARNES COUNTIES UNTIL 145 AM CDT... At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along Interstate 94 between Valley City and Sanborn moving east at 30 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Oriska around 1255 AM CDT. Tower City around 110 AM CDT. Buffalo around 120 AM CDT. Ayr around 125 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4677 9837 4704 9832 4712 9745 4668 9748 TIME...MOT...LOC 0542Z 266DEG 26KT 4692 9795 AM
Special weather statement, Aug 26, 1:18 AM CDT, 47 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 118 AM CDT SUN AUG 26 2018 NDZ038-260700- Barnes ND- 118 AM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL 200 AM CDT... At 118 AM CDT, Doppler radar was tracking a strong thunderstorm over Ypsilanti, or 26 miles southwest of Valley City, moving southeast at 25 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Litchville and Hastings around 200 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4663 9844 4683 9844 4678 9796 4663 9805 TIME...MOT...LOC 0618Z 293DEG 21KT 4676 9851 AM
Special weather statement, Aug 26, 1:37 AM CDT, 28 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 137 AM CDT SUN AUG 26 2018 MNZ003-029-NDZ038-039-053-260730- Clay MN-Wilkin MN-Richland ND-Barnes ND-Cass ND- 137 AM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...NORTHWESTERN WILKIN...CASS...EAST CENTRAL BARNES AND NORTH CENTRAL RICHLAND COUNTIES UNTIL 230 AM CDT... At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near Embden, or 25 miles east of Valley City, moving east at 40 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Embden around 140 AM CDT. Chaffee and Wheatland around 145 AM CDT. Casselton around 155 AM CDT. Durbin around 200 AM CDT. Mapleton and Davenport around 210 AM CDT. Other locations impacted by this storm include Casselton Airport, West Argusville and Moorhead Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4672 9780 4699 9777 4707 9664 4656 9667 TIME...MOT...LOC 0637Z 269DEG 34KT 4683 9749 AM
Special weather statement, Aug 26, 1:55 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
155 AM CDT SUN AUG 26 2018
MNZ040-260730-
Grant MN-
155 AM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 230 AM CDT...
At 155 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Herman to near Sedan. Movement was
northeast at 35 mph.
Dime size hail will be possible with these storms.
Strong thunderstorms will be near...
Elbow Lake around 225 AM CDT.
Barrett and Erdahl around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4594 9626 4611 9577 4593 9577 4593 9576
4576 9576 4576 9625
TIME...MOT...LOC 0655Z 237DEG 28KT 4579 9622 4556 9536
AMLocal storm report, Aug 26, 1:59 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 AM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL TOWER CITY 46.93N 97.68W
08/26/2018 E0.88 INCH CASS ND PUBLIC
PICTURE RELAYED THROUGH LOCAL MEDIA SHOWS NICKEL SIZED
HAIL.
&&
AMOORESpecial weather statement, Aug 26, 2:01 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
201 AM CDT SUN AUG 26 2018
NDZ038-039-049-260745-
Ransom ND-Barnes ND-Cass ND-
201 AM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 245 AM
CDT...
At 201 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hastings, or 17 miles south of Valley City, moving southeast at 30
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Kathryn around 210 AM CDT.
Little Yellowstone around 215 AM CDT.
Fort Ransom State Park, Fort Ransom and Nome around 225 AM CDT.
Lisbon and Enderlin around 245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4657 9803 4663 9804 4663 9816 4664 9818
4678 9809 4668 9748 4640 9767
TIME...MOT...LOC 0701Z 296DEG 25KT 4667 9807
AMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:55 AM CDT | Special Weather Statement | FGF | Grant | 35 min |
| Aug 26, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 30 min |
| Aug 26, 3:00 AM CDT | Special Weather Statement | FGF | Clay | 45 min |
| Aug 26, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Hubbard, Otter Tail, Wadena and 1 more | 59 min |
| Aug 26, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 33 min |
| Aug 26, 5:44 PM CDT | Special Weather Statement | FGF | Becker | 31 min |
| Aug 26, 6:15 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 30 min |
| Aug 26, 6:48 PM CDT | Special Weather Statement | FGF | Mahnomen | 27 min |
| Aug 25, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 23 min |
| Aug 25, 10:02 PM CDT | Special Weather Statement | FGF | Griggs | 28 min |
| Aug 25, 10:19 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 26 min |
| Aug 26, 12:17 AM CDT | Special Weather Statement | FGF | Barnes | 28 min |
| Aug 26, 12:44 AM CDT | Special Weather Statement | FGF | Barnes | 61 min |
| Aug 26, 1:18 AM CDT | Special Weather Statement | FGF | Barnes | 42 min |
| Aug 26, 1:37 AM CDT | Special Weather Statement | FGF | Cass | 53 min |
| Aug 26, 2:01 AM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Aug 26, 4:20 AM CDT | Special Weather Statement | FGF | Cass | 40 min |
| Aug 26, 9:53 AM CDT | Special Weather Statement | FGF | Richland | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.